Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 17, 2017, 3:18 PM EDT for Lebanon County, Pennsylvania. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 3:18 PM EDT (19:18 UTC)
- Expired
- Jul 17, 2017, 5:15 PM EDT
- In force
- 117 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Lebanon County, PA
The radar
The State College radar (KCCX), 137 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
024
WGUS51 KCTP 171918
FFWCTP
PAC075-172115-
/O.NEW.KCTP.FF.W.0011.170717T1918Z-170717T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
318 PM EDT MON JUL 17 2017
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Northwestern Lebanon County in south central Pennsylvania...
* Until 515 PM EDT.
* At 317 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Lickdale, Fredericksburg and Fort Indiantown Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4041 7654 4047 7663 4054 7650 4047 7640
4046 7638
$$
RG/GD/ESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:14 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 17, 3:14 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service State College PA 314 PM EDT Mon Jul 17 2017 .SYNOPSIS... A weak front will push into the central mountains and hang up over eastern and southern parts of the state tonight and for Tuesday. High pressure slides into the Ohio Valley on Tuesday, but another front will move down from the north and stall over the region for the latter half of the week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Thunderstorms in the SE are very water-heavy and shear minimal there. FF risk is high, and few if any hail and wind reports have been received as of 3 PM EDT. Will continue to monitor for mainly flooding worries. The front won't get past our CWA by the end of the night. Fog is a good bet later tonight in the SE and perhaps the valleys of the north. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... Additional storm will flare up again during the day heating. But, severe is not expected, with both shear and PWATs lower than today. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... An upper level trough should be moving east of the area very early in the long range period. However, the timing is slightly in question for when to make the forecast mostly dry. The upper flow is characterized by a persistent WNW flow due to weak troughing over ern Canada and a flat, broad ridge over the Srn/SErn states through almost the entire period. This puts the region at risk for some convection almost every day - mainly from either diurnal convection or dying MCSs. But, the mean steering current lends itself to just slightly below normal POPs on the whole. The driest time in the extended appears to be Wednesday through midday Thursday. A fairly potent trough moves in/through around Thursday/Night periods and have made POPs inch into the 60s in the NW, but held them in CHCs everywhere else. The first half of the weekend (Fri/Sat) could be dry, but low CHC POPs still probably the best bet then with the timing of individual MCSs and short waves a folly at this range in such a fast, almost zonal, flow. Consensus forecast then increases POPs again later in the weekend. The PWATs never really get too far from normals. The 8H temps also waggle only 2-4C through the period - hanging in the 15-18C range. The upper ridge to the south should help us to stay at or above normal temps through the long range. Thus, maxes should run mainly u80s-l90s in the SE and u70s-l80s in the NW. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Early threats for IFR will be from TSRA in IPT and MDT/LNS. Then the diurnal heating will be lost and just a few TSRA/SHRA will linger into the kate evening. Fog may become a problem where the rain has fallen, but also in the northern valleys. Have mentioned fog just about everywhere, but confidence is low away from MDT and LNS. Additional storms will fire up during the day on Tues, and restrictions are possible. .OUTLOOK... Wed...No sig wx. Thu-Fri...Sct tsra impacts, esp NW. Sat...no sig wx && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Lambert LONG TERM...Steinbugl AVIATION...Dangelo
Hazardous weather outlook, Jul 17, 12:32 PM EDT, 2 hours 46 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 1232 PM EDT Mon Jul 17 2017 PAZ006-011-012-017>019-024>028-033>035-045-181645- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Southern Clinton- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Isolated to scattered strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ037-041-042-046-049>053-058-181645- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Schuylkill- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible during the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-181645- Warren-McKean-Elk- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-056-057-059-063>066-181645- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Isolated to scattered strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Dangerous heat conditions are possible Wednesday and Thursday with maximum heat index values between 95 and 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 17, 12:26 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service State College PA
1226 PM EDT MON JUL 17 2017
PAZ053-171700-
Columbia PA-
1226 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA COUNTY UNTIL
100 PM EDT...
At 1226 PM EDT, Doppler radar indicated a strong thunderstorm near
Rohrsburg, moving north at 15 mph.
Nickel size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Fairmount Spgs, Stillwater and Cambra.
LAT...LON 4105 7630 4112 7642 4131 7631 4120 7631
4113 7627 4114 7623 4113 7623
TIME...MOT...LOC 1626Z 201DEG 12KT 4113 7633
EvanegoSpecial weather statement, Jul 17, 12:51 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service State College PA
1251 PM EDT MON JUL 17 2017
PAZ063-171715-
Cumberland PA-
1251 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CUMBERLAND COUNTY UNTIL
115 PM EDT...
At 1250 PM EDT, Doppler radar indicated a strong thunderstorm near
Mount Holly Springs, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Boiling Springs and Mount Holly Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4006 7732 4018 7712 4014 7704 4004 7718
4002 7720 4002 7727
TIME...MOT...LOC 1650Z 258DEG 17KT 4007 7722
EvanegoSpecial weather statement, Jul 17, 1:36 PM EDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service State College PA 136 PM EDT MON JUL 17 2017 PAZ065-066-171815- Lancaster PA-York PA- 136 PM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK COUNTIES UNTIL 215 PM EDT... At 135 PM EDT, Doppler radar indicated a strong thunderstorm over Emigsville. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... Dallastown, York, Spry, Columbia, Weigelstown, Red Lion, North York, Mount Wolf, West York, Stonybrook-Wilshire, Bainbridge, East York, Yorklyn, Grantley, Hallam, Jacobus, Yorkana, Tyler Run-Queens Gate, Yoe and Marietta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4002 7682 4013 7668 4000 7641 3981 7682 TIME...MOT...LOC 1735Z 312DEG 3KT 4002 7669 Evanego
Special weather statement, Jul 17, 1:53 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service State College PA
153 PM EDT MON JUL 17 2017
PAZ058-171830-
Schuylkill PA-
153 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
230 PM EDT...
At 153 PM EDT, Doppler radar indicated a strong thunderstorm over
Pine Grove, moving north at 15 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Schuylkill Haven, Minersville, St. Clair, Pottsville, Ashland, Beurys
Lake, Orwigsburg, Seltzer, Buck Run, New Philadelphia, Port Carbon,
Donaldson, Friedensburg, Marlin, Fountain Springs, Forrestville,
Heckscherville, Lavelle, Renningers and Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4058 7605 4058 7607 4053 7617 4053 7622
4052 7624 4052 7634 4051 7635 4050 7645
4052 7647 4071 7650 4078 7636 4073 7607
TIME...MOT...LOC 1753Z 192DEG 15KT 4057 7641
EvanegoSpecial weather statement, Jul 17, 2:02 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service State College PA
202 PM EDT MON JUL 17 2017
PAZ064-065-171830-
York PA-Adams PA-
202 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND ADAMS COUNTIES
UNTIL 230 PM EDT...
At 201 PM EDT, Doppler radar indicated a strong thunderstorm near
Aspers, moving east at 10 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Hampton, Aspers, Lake Meade, Heidlersburg, Idaville, York Springs,
Gardners, Bendersville and Wellsville.
LAT...LON 3988 7709 3998 7727 4003 7721 4003 7719
4006 7715 4007 7713 4006 7691
TIME...MOT...LOC 1801Z 291DEG 9KT 4001 7717
EvanegoThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:26 PM EDT | Special Weather Statement | CTP | Columbia | 34 min |
| Jul 17, 12:51 PM EDT | Special Weather Statement | CTP | Cumberland | 24 min |
| Jul 17, 12:57 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 33 min |
| Jul 17, 1:15 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 45 min |
| Jul 17, 1:29 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Jul 17, 1:36 PM EDT | Special Weather Statement | CTP | York | 39 min |
| Jul 17, 1:53 PM EDT | Special Weather Statement | CTP | Schuylkill | 37 min |
| Jul 17, 2:02 PM EDT | Special Weather Statement | CTP | Adams | 28 min |
| Jul 17, 2:16 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Jul 17, 2:41 PM EDT | Flash Flood Warning | CTP | York | 2 hr |
| Jul 17, 2:45 PM EDT | Flash Flood Warning | CTP | Schuylkill | 2 hr |
| Jul 17, 2:47 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland | 3 hr |
| Jul 17, 2:56 PM EDT | Areal Flood Advisory | CTP | Lebanon | 3 hr |
| Jul 17, 3:23 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Jul 17, 3:58 PM EDT | Special Weather Statement | CTP | Northumberland | 47 min |
| Jul 17, 4:02 PM EDT | Special Weather Statement | CTP | Lancaster | 58 min |
| Jul 17, 4:22 PM EDT | Special Weather Statement | CTP | Adams | 53 min |
| Jul 17, 5:04 PM EDT | Special Weather Statement | CTP | Dauphin | 56 min |
| Jul 17, 5:28 PM EDT | Special Weather Statement | CTP | Franklin | 47 min |
| Jul 17, 5:37 PM EDT | Special Weather Statement | CTP | Lycoming, Sullivan | 38 min |
| Jul 17, 6:24 PM EDT | Special Weather Statement | CTP | Sullivan | 36 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.